Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Groups of finite weight

Author: A. H. Rhemtulla
Journal: Proc. Amer. Math. Soc. 81 (1981), 191-192
MSC: Primary 20F05
MathSciNet review: 593454
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ N$ is a group and $ E$ is a group of operators on $ N$ then write $ {d_E}(N)$ for the minimum number of elements needed to generate $ N$ as an $ E$-group. It is shown that if $ N$ is a normal subgroup of $ E$ and $ E$ acts on $ N$ by conjugation, then $ {d_E}(N) = {d_E}(N/N')$ if $ {d_E}(N)$ is finite and there does not exist an infinite descending series of $ E$-normal subgroups $ N' = {C_0} > {C_1} > \cdots $ with each $ {C_i}/{C_{i + 1}}$ perfect. Both these conditions are, in general, necessary.

References [Enhancements On Off] (What's this?)

  • [1] R. Baer, Der reduzierte Rang einer Gruppe, J. Reine Angew. Math. 214/215 (1964), 146-173. MR 0166267 (29:3544)
  • [2] K. W. Gruenberg, Free abelianised extensions of finite groups, Homological Group Theory, C. T. C. Wall (Ed.), London Math. Soc. Lecture Notes, no. 36, London Math. Soc., 1979, pp. 71-104. MR 564420 (81i:20061)
  • [3] H. Heineken and J. S. Wilson, Locally soluble groups with Min-$ n$, J. Austral. Math. Soc. 17 (1974), 305-318. MR 0354874 (50:7351)
  • [4] M. A. Kervaire, On higher dimensional knots, Differential and Combinatorial Topology (A Sympos. in Honour of Marston Morse), Princeton Univ. Press, Princeton, N. J., 1965, pp. 105-109. MR 0178475 (31:2732)
  • [5] P. Kutzko, On groups of finite weight, Proc. Amer. Math. Soc. 55 (1976), 279-280. MR 0399272 (53:3123)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F05

Retrieve articles in all journals with MSC: 20F05

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society